Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 6, NWS Riverton, WY

May 26, 2023Sweetwater County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 26, 2023, 12:28 PM MDT for Sweetwater County, Wyoming. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2023, 12:28 PM MDT (18:28 UTC)
Expired
May 26, 2023, 1:30 PM MDT
In force
62 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:45 AM MDT, 43 minutes earlier.

Area forecast discussion, May 26, 11:45 AM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1145 AM MDT Fri May 26 2023

.DISCUSSION...(This afternoon through Thursday)
Issued at 1141 AM MDT Fri May 26 2023

Another day of showers and thunderstorms is expected today as the
West Coast low and blocking high to our east remain in place.
This continues to bring a southwesterly divergent flow aloft,
aided at the surface by southeasterly moisture advection.
Currently, convection is ongoing this morning across western
Wyoming, as well as some isolated weak showers across central
Wyoming. The western convection is expected to continue to push
northeastward, with additional storms initiating east of the
Divide by early afternoon. With dewpoints in the 40s and 50s, as
well as mostly clear skies for diurnal heating, central and
northern Wyoming will be most favored for stronger storms today.
Given the increased moisture, steep lapse rates, and slightly
better shear today, storms have the potential to be a little
stronger than yesterday, which did produce some large hail. MLCAPE
values over 1000 J/kg are expected east of the Divide, with
values over 1500 J/kg farther east across Natrona and Johnson
Counties. Strong winds and large hail will again be possible with
this activity. Convection will wane after sunset across northern
Wyoming, with mostly dry conditions expected overnight.

Not much change is expected through the weekend as the main pattern
players persist. Saturday will see additional widespread showers
and thunderstorms, though a slightly eastward trough shift will
likely limit the strongest activity to Johnson and Natrona
counties. On Sunday convection currently looks a little less
widespread. Otherwise, temperatures will continue to peak around
normal west of the Divide, and about five degrees above normal
east.

By early next week, guidance is starting to favor the longstanding
trough dropping farther south, with a low positioned across southern
California. While the southwest flow would continue over Wyoming,
upper divergence would shift farther away from the area, likely
decreasing precipitation coverage. Overall, though, the active
pattern is likely to continue through at least midweek, with
generally above normal temperatures persisting.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1043 AM MDT Fri May 26 2023

VFR conditions expected throughout the TAF period for all
locations. Light and varying wind to start the period with mid
level ceilings as scattered rain showers and isolated
thunderstorms develop and approach from the south to north through
the afternoon and evening hours. Gusty winds up to 20-30 kts
possible with some of the storms but isolated in nature,
confidence low on exact locations of storms and outflows carrying
VCTS through about the 01-02Z time frame. After that point couple
with radiational cooling after sunset, winds will become light
once again with scattered mid clouds expected through the end of
the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1141 AM MDT Fri May 26 2023

The active pattern continues this afternoon as showers and
thunderstorms spread across most of the area. The strongest storms
are expected across central, northern, and eastern portions of the
forecast area, especially Johnson and Natrona counties. With any
storm, large hail and strong outflow winds are possible. Otherwise,
temperatures will peak above normal this afternoon for most
locations, with a gusty south wind developing over Sweetwater
County. Much of the same is forecast for Saturday and Sunday, with
continued thunderstorm chances in the afternoons. Minimum humidity
values will generally remain above 20 percent through the weekend.
Warmer than normal temperatures and rain chances will continue next
week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Myers
AVIATION...Lowe
FIRE WEATHER...Myers
Hazardous weather outlook, May 26, 3:02 AM MDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
302 AM MDT Fri May 26 2023

WYZ001>020-022>030-271315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
302 AM MDT Fri May 26 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Another chance of showers and thunderstorms, especially in the
afternoon and evening. Strong to severe thunderstorms are possible
this afternoon, especially along and north of a Casper to Thermopolis
to Cody line. The best chance will be in Johnson County.

Mountain snowmelt continues to keep water levels elevated on western
Wyoming creeks and rivers.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday through Wednesday...More chances of mainly afternoon and
evening showers and thunderstorms. Mountain snowmelt continues.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:35 PM MDTSpecial Weather StatementRIWJohnson55 min
May 26, 1:26 PM MDTSpecial Weather StatementRIW64 min
May 26, 1:30 PM MDTSpecial Weather StatementRIWFremont60 min
May 26, 1:34 PM MDTSpecial Weather StatementRIW56 min
May 26, 2:08 PM MDTSevere Thunderstorm WarningRIWPark37 min
May 26, 2:09 PM MDTSpecial Weather StatementRIWNatrona66 min
May 26, 2:19 PM MDTSpecial Weather StatementRIWNatrona41 min
May 26, 2:20 PM MDTSpecial Weather StatementRIWHot Springs25 min
May 26, 2:25 PM MDTSevere Thunderstorm WarningRIWSweetwater40 min
May 26, 2:46 PM MDTSpecial Weather StatementRIWNatrona44 min
May 26, 2:46 PM MDTSevere Thunderstorm WarningRIWFremont29 min
May 26, 2:51 PM MDTSpecial Weather StatementRIWNatrona24 min
May 26, 2:55 PM MDTSpecial Weather StatementRIWFremont35 min
May 26, 2:58 PM MDTSevere Thunderstorm WarningRIWBig Horn, Park32 min
May 26, 3:13 PM MDTSevere Thunderstorm WarningRIWFremont47 min
May 26, 3:18 PM MDTSpecial Weather StatementRIWHot Springs27 min
May 26, 3:21 PM MDTSpecial Weather StatementRIWNatrona24 min
May 26, 3:31 PM MDTSpecial Weather StatementRIWBig Horn29 min
May 26, 3:33 PM MDTSpecial Weather StatementRIWFremont27 min
May 26, 3:36 PM MDTSpecial Weather StatementRIW39 min
May 26, 3:41 PM MDTSpecial Weather StatementRIWBig Horn34 min
May 26, 3:50 PM MDTSpecial Weather StatementRIWJohnson25 min
May 26, 3:58 PM MDTSpecial Weather StatementRIWFremont32 min
May 26, 4:00 PM MDTSevere Thunderstorm WarningRIWBig Horn30 min
May 26, 4:01 PM MDTSpecial Weather StatementRIWHot Springs44 min
May 26, 4:15 PM MDTSpecial Weather StatementRIWJohnson45 min
May 26, 4:16 PM MDTSpecial Weather StatementRIWJohnson59 min
May 26, 4:17 PM MDTSpecial Weather StatementRIWWashakie43 min
May 26, 4:21 PM MDTSpecial Weather StatementRIWHot Springs24 min
May 26, 4:29 PM MDTSpecial Weather StatementRIWFremont31 min
May 26, 4:34 PM MDTSpecial Weather StatementRIWSheridan41 min
May 26, 4:44 PM MDTTornado WarningRIWHot Springs, Washakie31 min
May 26, 4:57 PM MDTSevere Thunderstorm WarningRIWJohnson27 min
May 26, 5:11 PM MDTSpecial Weather StatementRIWSheridan49 min
May 26, 5:22 PM MDTSpecial Weather StatementRIWJohnson53 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.